Weighted Coloring in Trees

Julio Araujo 1 Nicolas Nisse 2 Stéphane Pérennes 2
2 COATI - Combinatorics, Optimization and Algorithms for Telecommunications
CRISAM - Inria Sophia Antipolis - Méditerranée , COMRED - COMmunications, Réseaux, systèmes Embarqués et Distribués
Abstract : A proper coloring of a graph is a partition of its vertex set into stable sets, where each part corresponds to a color. For a vertex-weighted graph, the weight of a color is the maximum weight of its vertices. The weight of a coloring is the sum of the weights of its colors. Guan and Zhu defined the weighted chromatic number of a vertex-weighted graph G as the smallest weight of a proper coloring of G (1997). If vertices of a graph have weight 1, its weighted chromatic number coincides with its chromatic number. Thus, the problem of computing the weighted chromatic number, a.k.a. Max Coloring Problem, is NP-hard in general graphs. It remains NP-hard in some graph classes as bipartite graphs. Approximation algorithms have been designed in several graph classes, in particular, there exists a PTAS for trees. Surprisingly, the time-complexity of computing this parameter in trees is still open. The Exponential Time Hypothesis (ETH) states that 3-SAT cannot be solved in sub-exponen-tial time. We show that, assuming ETH, the best algorithm to compute the weighted chromatic number of n-node trees has time-complexity n Θ(log n) . Our result mainly relies on proving that, when computing an optimal proper weighted coloring of a graph G, it is hard to combine colorings of its connected components.
Type de document :
Article dans une revue
Siam Journal on Discrete Mathematics, Society for Industrial and Applied Mathematics, 2014, 28 (4), pp.2029 - 2041. <10.1137/140954167>

Contributeur : Nicolas Nisse <>
Soumis le : dimanche 25 janvier 2015 - 14:38:27
Dernière modification le : mercredi 7 octobre 2015 - 01:14:17
Document(s) archivé(s) le : vendredi 11 septembre 2015 - 09:15:22


Fichiers produits par l'(les) auteur(s)




Julio Araujo, Nicolas Nisse, Stéphane Pérennes. Weighted Coloring in Trees. Siam Journal on Discrete Mathematics, Society for Industrial and Applied Mathematics, 2014, 28 (4), pp.2029 - 2041. <10.1137/140954167>. <hal-01109194>



Consultations de
la notice


Téléchargements du document